Some know it as “hypertension” while others know it by “high blood pressure.” Either way, it’s a serious health issue that has to be addressed. Usually the treatment is diet, exercise and medication. Only right now, some of the medication could cause more issues than it helps. Several blood pressure medications have been recalled this year, but this latest recall could put users at risk for cancer.
• This week, the pharmaceutical company, Sandoz Inc. voluntarily recalled one lot of a commonly prescribed high blood pressure medication, Losartan Potassium Hydrochlorothiazide.
• The lot number of this medication is JB8912 and has been distributed in 100 mg/25 mg doses in a 1000 count plastic bottle with an expiration date of 6/2020.
• The lot has been contaminated with trace amounts of N-nitrosodiethylamine (NDEA).
• The International Agency for Research on Cancer (IARC) has classified, NDEA as a “probable human carcinogen.”
• While no adverse symptoms have been reported yet, they aren’t likely to be, since the chemical effects are expected to be long term rather than immediate acute ones.
• Patients are advised by the FDA to contact their physician or pharmacist for an alternate treatment method before stopping the medication, since the effects of stopping the medication without a replacement could be harmful and immediate.
• While distributors have been notified via overnight mail, only public announcements are being used to warn consumers.
Pharmacies and distributors are being instructed to quarantine all medications in this lot.
• If you have any questions or concerns about this recall, call 1-800-525-747 between the hours of 8:30 a.m. and 5:00 p.m. EST or send an email to [email protected]